Types of Risks

Take Seriously

Too much acetaminophen ➔ liver damage

When we hear the term “drug overdose,” we usually imagine people doing damage to their bodies with illegal drugs – or excessive amounts of high-powered prescriptions obtained illegally -- not the everyday medications we keep behind the bathroom mirror. However, the fact is that the leading cause of deaths reported to poison centers in the United States result from taking prescription and OTC medicines. And acetaminophen, the active ingredient found in hundreds of pain medicines, is one of the most common substances reported in poison exposures. Taking two or more acetaminophen-containing medicines at the same time or taking more than the maximum daily dose is actually an overdose and is capable of causing liver damage.

Acetaminophen is safe and effective when you use it as prescribed by your doctor or as directed by the OTC medicine label (Drug Facts label), but if you take more than directed, it can cause serious or fatal liver damage. According to the Food and Drug Administration (FDA), acetaminophen poisoning is a leading cause of liver failure in this country.

Part of what makes overdosing on acetaminophen so easy is that we often take it without even realizing it. The FDA estimates that acetaminophen is in more than 600 over-the-counter drugs such as decongestants, pain relievers, and cold and allergy medicines. If you go to the drugstore and purchase a medicine for your headache, another for your congestion, and one more to help you sleep at night, and they all contain acetaminophen, you could be putting yourself in serious danger. When you take two medicines at a time that both have acetaminophen you might be taking two times the normal dose and not know it, even if you follow the recommended dosage instructions for each medicine that contains the drug. Taking more than the maximum daily dose of acetaminophen is actually an overdose and is capable of causing liver damage.

The signs of hepatotoxicity, or liver disease, include abnormally yellow skin and eyes, dark urine, light-colored stool, nausea, vomiting and loss of appetite. Some of the initial symptoms of liver disease from acetaminophen are vague - like fatigue and nausea—symptoms that could easily be confused with the illness people are attempting to treat with the drug. These initial symptoms of liver toxicity can go unnoticed for days if you think your symptoms are related to the cold or flu you have been treating. Serious cases of liver disease can also lead to mental confusion, coma and death.

Too Many NSAIDs ➔ stomach bleeding; kidney problems

NSAIDs (non-steroidal anti-inflammatory drugs) are common pain relievers and fever reducers, such as aspirin, ibuprofen, naproxen sodium, and ketoprofen. NSAIDs may cause stomach bleeding or kidney problems. However, it is rare for these event to occur when using the OTC NSAIDS for short periods of time and as directed. Your chances are higher for stomach bleeding if you have any of these risk factors. You:

  • take more NSAID and for a longer time than directed 
  • take prescription blood thinners
  • take other drugs containing an NSAID 
  • have or have had stomach ulcers or other bleeding problems

If you have any of these factors, you should talk to your doctor before using NSAIDS.

NSAIDs can also cause damage to the kidneys. The risk of kidney damage may increase in:

  • people who have high blood pressure, heart disease or pre-existing kidney disease
  • people who are taking a diuretic or water pill

And the chance for either stomach bleeding or kidney problem when taking NSAIDs are greater for people over 60, which teens don’t need to worry about.

Around Take with Care